Alabama, 2005

Damaging Wind in Alabama, July 27, 2005

July 27, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 27, 2:08 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 27, 2:08 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT WED JUL 27 2005

.DISCUSSION...

UPPER LEVEL RIDGE IS BREAKING DOWN...AS COLD FRONT EDGES EASTWARD.
NICE LINE OF STORMS HAS FIRED UP ALONG/AHEAD OF THE FRONT FROM
NORTH MS ALL THE WAY UP TO PA/NY. STORMS ALSO FIRING UP IN CENTRAL
AL...DRIVEN BY AFTERNOON HEATING.

EXPECT FRONT AND ATTENDENT CONVECTION TO CONTINUE TO MAKE SLOW
EASTWARD PROGRESS TONIGHT...WHILE DIURNAL CONVECTION DECREASES IN
COVERAGE AFTER SUNSET. WILL KEEP HIGHEST POPS TONIGHT (LIKELY) IN
THE NORTHWESTERN ZONES...WHERE THE AIRMASS HAS BEEN UNDISTURBED BY
CONVECTION SO FAR AND FRONTAL STORMS ARE MOVING TOWARD.

FRONT IS FORECAST TO STALL AND WASH OUT ACROSS THE AREA BY
SATURDAY. MODELS THEN INDICATE THAT UPPER TROF AXIS WILL ONCE AGAIN
BECOME A SEMI-PERMANENT FEATURE ACROSS THE TN VALLEY AND GULF
COAST STATES THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. THIS
KEEPS ALABAMA IN AN AREA OF NEAR NORMAL TEMPS...AND NEAR TO
SLIGHTLY ABOVE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  90  70  87 /  50  70  50  60
ANNISTON    73  91  72  88 /  50  70  50  60
BIRMINGHAM  73  90  72  88 /  50  70  50  60
TUSCALOOSA  73  91  71  91 /  50  70  40  50
CALERA      73  91  72  89 /  50  70  50  60
AUBURN      72  93  70  90 /  20  50  50  60
MONTGOMERY  74  94  74  91 /  40  60  40  60
TROY        73  93  72  89 /  20  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, Jul 27, 12:27 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUL 27 2005

ALZ011>015-017>050-281827-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

AN APPROACHING COLD FRONT AND HOT TEMPERATURES WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING.   THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE WET
MICROBURSTS THAT COULD LEAD TO DAMAGING GUSTS OF WINDS.
FURTHERMORE...DUE TO THE SLOW MOVEMENT OF ANY DEVELOPING STORMS...
LOCALIZED FLOODING PROBLEMS MAY ARISE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY HIGH.
MONTGOMERY...VERY HIGH.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AS A COLD FRONT
APPROACHES THE AREA.  GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE
MAIN HAZARDS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:34 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT WED JUL 27 2005

ALZ035-272000-
CHILTON-
234 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 300
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE  POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM THORSBY TO 6 MILES SOUTHWEST OF CLANTON.
THE THESE SHOWERS AND THUNDERSTORMS WAS NEARLY STATIONARY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
THORSBY...JEMISON...CLANTON...VERBENA AND INGRAM THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 2:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED JUL 27 2005

ALZ027-272030-
TALLADEGA-
302 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 330
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SYLACAUGA...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLACAUGA AND
CHILDERSBURG THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 2:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT WED JUL 27 2005

ALZ025-272115-
SHELBY-
328 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 415 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES EAST OF WILSONVILLE...MOVING WEST AT 5 MPH.

THIS THUNDERSTORM IS PRODUCING STRONG WIND GUSTS THAT WILL MOVE INTO
EASTERN AND CENTRAL SHELBY COUNTY THROUGH 415 PM CDT.  AFFECTED
AREAS INCLUDE WILSONVILLE...VINCENT...HARPERSVILLE...COLUMBIANA AND
CHELSEA.  OTHER STRONG THUNDERSTORMS HAVE DEVELOPED NEAR THE SHELBY
COUNTY AIRPORT...AND WILL PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 2:39 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT WED JUL 27 2005

ALZ028-036-272115-
CLAY-COOSA-
339 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND CLAY COUNTIES
UNTIL 415 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE  POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR GOODWATER...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLLINS...GOODWATER
AND MILLERVILLE THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 48 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
July 27, 2:40 PM CST
Where
Talladega County, Sylacauga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -86.250

A few trees were blown down on East 6th Street and on Arrowhead Moates Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466786.